Flash Flood, Smith
- When
- July 6, 12:51 AM CST to 4:30 AM CST
- Where
- Smith County, Whitehouse
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 32.230, -95.220
Water covering the roadway of county road 213.
Showers and thunderstorms continued to produce flood producing rainfall across portions of northeast Texas as well as northwest Louisiana on July 6th. Moisture continued to feed northward from the Gulf of Mexico which fueled these thunderstorms once they developed.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SHV wrote it up.
Showers and thunderstorms continued to produce flood producing rainfall across portions of northeast Texas as well as northwest Louisiana on July 6th. Moisture continued to feed northward from the Gulf of Mexico which fueled these thunderstorms once they developed. The region continued to be in a favorable area for thunderstorm development as an upper level area of low pressure remained anchored across central and north Texas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jul 5, 8:30 PM CST, 4 hours 21 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
930 PM CDT THU JUL 5 2007
.DISCUSSION...
WILL NOT UPDATE AT THIS TIME. FORECAST FOR FIRST HALF OF NIGHT
LOOKS FINE. NOT HIGHLY CERTAIN ABOUT THE WAY THINGS ARE GOING TO
WORK OUT AS FAR AS THE EXPECTED INCREASE IN RAINFALL COVERAGE AND
INTENSITY AFTER MIDNIGHT WHEN THE WX/POP FORECAST GOES CATEGORICAL
CENTRAL AND WEST. WILL CONSIDER A PRE MIDNIGHT UPDATE IF
NEEDED...BUT TEMPS AND WX LOOK GOOD RIGHT NOW. /17/
&&
.AVIATION...
WATER VAPOR IMAGERY SHOWS UPPER LEVEL LOW HAS DRIFTED TO NE
TEXAS...W/A SHEAR AXIS RUNNING SW-NE OVER CENTRAL TEXAS. AREA
RADARS SHOW A BROAD SWATH OF MODERATE TO HEAVY RAINFALL...MAINLY
CONFINED TO THE NECHES RIVER BASIN. LATEST MODELS INDICATE
PERSISTENCE OVER THE NEXT 24 HRS...W/VFR CONDITIONS CURRENTLY OVER
ALL BUT NE TEXAS. 00Z KSHV SOUNDING REMAINS WET...W/PWATS RIGHT AT
2 INCHES...AND THE LATEST NAM FORECAST SOUNDINGS ONLY SATURATE
FURTHER OVER THE NEXT 24 HRS. W/THICK VFR CEILINGS IN PLACE...FOG
DEVELOPMENT SHOULD BE MARGINALLY IFR AT A FEW SITES OVERNIGHT...BUT
SOUNDINGS INDICATE CEILINGS SHOULD LOWER TO MVFR/IFR AND PERSIST
THROUGH MUCH OF THE MORNING HOURS FRIDAY. CONVECTIVE ACTIVITY WILL
REMAIN WIDESPREAD DURING THE DAY THURSDAY. /44/
&&
.PREV DISCUSSION... /ISSUED 338 PM CDT THU JUL 5 2007/
DISCUSSION...
BUSY DAY TODAY...AND ACTIVE SHORT TERM PERIOD THROUGH FRIDAY. HAVE
POSTED A FLASH FLOOD WATCH TIL 21Z FRIDAY FOR ALL OF E TX/EXTREME SW
AR/AND NW LA. ROUND ONE HAS WEAKENED...ALTHOUGH MODERATE TO HEAVY
RAINFALL CONTINUES ALONG THE REMNANT OUTFLOW BOUNDARY FROM THE EARLIER
SE TX MCS. AS EXPECTED...OLD MCV FOCUSED VERY HEAVY RAINFALL AND
FLOODING ACROSS THE WESTERN SECTIONS OF NE TX...BUT HAS SINCE MERGED
WITH THE BROAD CIRCULATION ASSOCIATED WITH THE WEAK CLOSED LOW/SHEAR
AXIS WHICH HAS SHIFTED EVER SO SLOWLY N ACROSS NCNTRL TX. THERE
REMAINS SOME UNCERTAINTY AS TO EXACTLY WHERE/HOW MUCH ENERGY FROM THIS
SYSTEM LIFTS NE ALONG THE ELONGATED SHEAR AXIS...AS IT BECOME
STRETCHED W-E ACROSS NE TX/S AR AS A SHORTWAVE DIVES SE ACROSS THE MID
MS VALLEY. GFS CONTINUES TO SHIFT FROM CONVECTIVE FEEDBACK
PROBLEMS...BUT HAS REMAINED LARGELY UNCHANGED SINCE ITS 6Z RUN...WITH
GOOD AGREEMENT WITH THE ECMWF/UKMET WITH SOME OF THE ENERGY DRIFTING
NE ACROSS THE FORECAST AREA TONIGHT. THE NAM/NGM ARE THE OUTLIERS WITH
THIS SYSTEM...MAINTAINING CLOSED CIRCULATION OVER CNTRL TX. GIVEN THE
LACK OF RUN TO RUN CONSISTENCY IN THE PROGS WITH THIS SYSTEM OVER THE
LAST 2 WEEKS...AM INCLINED TO LEAN WITH PERSISTENCE AND MAINTAIN
SYSTEM OVER TX...BUT ALL MODELS CONTINUE W-E TROUGHINESS OVER THE
FORECAST AREA THROUGH SUNDAY. THUS...UNSETTLED WEATHER MAY CONTINUE
THROUGH THAT TIME.
AIR MASS REMAINS WORKED OVER ACROSS E TX/N LA IN WAKE OF FIRST ROUND
OF CONVECTION...BUT THIS WILL REMAIN SHORT LIVED AS ADDITIONAL
REDEVELOPMENT OCCURS THIS EVENING ALONG THE 850 MB 25-30 KT LLJ AXIS
OVER SE/E TX. PW/S REMAIN VERY HIGH...BETWEEN 2-2.25...WITH
UNIDIRECTIONAL FLOW FROM THE SFC-25KFT YIELDING THE POSSIBILITY OF
CELL TRAINING ACROSS MUCH OF THE FLASH FLOOD WATCH AREA TONIGHT.
LOOKING AT QPF TOTALS OF WIDESPREAD 2-4 AMOUNTS...WITH ISOLATED
HIGHER AMOUNTS NEARING 6 POSSIBLE ESPECIALLY OVER E TX. CONVECTION
WILL LIKELY BUILD ENE EARLY FRIDAY POSSIBLY ALONG LARGE OUTFLOW
BOUNDARIES...MUCH LIKE WHAT HAS HAPPENED OVER THE LAST 3 DAYS WITH THE
SCNTRL/SE TX MCS/S...WHICH WILL ALSO PROVIDE ADDITIONAL FOCUS FOR VERY
HEAVY RAINFALL ACROSS SCNTRL AR/N LA FRIDAY. WILL ALLOW MID SHIFT
DECIDE WHETHER OR NOT TO EXTEND THE WATCH EWD ACROSS SCNTRL AR/REST OF
N LA FRIDAY GIVEN UNCERTAINTY WITH THE EVOLVING SYSTEM/ITS TRACK...AND
CONVECTION TRENDS AT THAT TIME OF THE NEW ZONE PACKAGE. FFG REMAINS
HIGH ACROSS THE AREAS E OF THE WATCH...WITH ONLY 2-4 QPF AMOUNTS
OBSERVED IN THE LAST 2 WEEKS.
BELIEVE MAIN HEAVY RAINFALL THREAT WILL SHIFT E OUT OF E TX BY
MIDDAY...BUT CAN/T RULE OUT ADDITIONAL REDEVELOPMENT WITH LIMITED
HEATING DURING THE AFTERNOON. SHEAR AXIS WILL LIKELY LINGER THROUGH
THE WEEKEND...WITH ADDITIONAL REDEVELOPMENT POSSIBLE MAINLY ACROSS
E TX/N LA FRIDAY NIGHT/SATURDAY. HOWEVER...GIVEN THAT THE WINDS ARE
VEERING MORE WESTERLY BY THAT TIME...DON/T THINK THAT THE HEAVY
RAINFALL THREAT WILL BE THAT WIDESPREAD...BUT CAN/T COMPLETELY BE
RULED OUT.
HAVE NOT SPENT MUCH TIME WITH THE EXTENDED PORTIONS OF THE
FORECAST...BUT GENERAL MEDIUM RANGE CONSENSUS DEVELOPS/MAINTAINS A
WEAK TROUGHINESS PATTERN ACROSS OK/TX MONDAY...WHICH LINGERS THROUGH
MUCH OF THE REST OF THE WEEK...SANDWICHED B/W THE DESERT SW
RIDGE...AND THE BUILDING SE U.S RIDGE. THUS...HAVE MAINTAINED SLIGHT
CHANCE/LOW CHANCE POPS THROUGHOUT THE REMAINDER OF THE FORECAST...BUT
AGAIN...CONSIDERABLE UNCERTAINTY STILL REMAINS.
PRELIMS ARE NEXT...
&&
.PRELIMINARY POINT TEMPS/POPS...
SHV 72 82 72 88 / 70 80 60 30
MLU 72 83 71 88 / 50 80 60 40
DEQ 70 83 70 89 / 70 70 40 30
TXK 70 83 71 88 / 70 80 50 30
ELD 72 82 70 89 / 50 80 50 30
TYR 71 82 72 88 / 90 80 50 30
GGG 71 82 72 88 / 90 80 50 30
LFK 72 84 72 89 / 80 80 50 30
&&
.SHV WATCHES/WARNINGS/ADVISORIES...
AR...FLASH FLOOD WATCH UNTIL 4 PM FRIDAY FOR THE FOLLOWING ZONES:
LAFAYETTE...AND MILLER.
LA...FLASH FLOOD WATCH UNTIL 4 PM FRIDAY FOR THE FOLLOWING ZONES:
BOSSIER...CADDO...DE SOTO...NATCHITOCHES...RED
RIVER...SABINE LA...AND WEBSTER.
OK...NONE.
TX...FLASH FLOOD WATCH UNTIL 4 PM FRIDAY FOR THE FOLLOWING ZONES:
ANGELINA...BOWIE...CAMP...CASS...CHEROKEE...FRANKLIN...
GREGG...HARRISON...MARION...MORRIS...NACOGDOCHES...PANOLA...
RED RIVER...RUSK...SABINE TX...SAN AUGUSTINE...SHELBY...
SMITH...TITUS...UPSHUR...AND WOOD.
&&
17/44HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SHREVEPORT LA 1200 PM CDT THU JUL 5 2007 ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096- 097-108>112-124>126-136>138-149>153-165>167-061100- ANGELINA-BIENVILLE-BOSSIER-BOWIE-CADDO-CALDWELL-CAMP-CASS-CHEROKEE- CLAIBORNE-COLUMBIA-DE SOTO-FRANKLIN-GRANT-GREGG-HARRISON-HEMPSTEAD- HOWARD-JACKSON-LA SALLE-LAFAYETTE-LINCOLN-LITTLE RIVER-MARION- MCCURTAIN-MILLER-MORRIS-NACOGDOCHES-NATCHITOCHES-NEVADA-OUACHITA- PANOLA-RED RIVER LA-RED RIVER TX-RUSK-SABINE LA-SABINE TX- SAN AUGUSTINE-SEVIER-SHELBY-SMITH-TITUS-UNION AR-UNION LA-UPSHUR- WEBSTER-WINN-WOOD- 1200 PM CDT THU JUL 5 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OKLAHOMA...NORTHEAST TEXAS...SOUTHWEST ARKANSAS...NORTHWEST AND NORTH CENTRAL LOUISIANA. .DAY ONE...THIS AFTERNOON AND TONIGHT... SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS THE FOUR STATE REGION THIS AFTERNOON AND TONIGHT...AHEAD OF A STATIONARY UPPER LEVEL LOW PRESSURE SYSTEM OVER CENTRAL TEXAS. GIVEN THAT THE AIR MASS REMAINS VERY MOIST...THE RAINFALL MAY BE HEAVY AT TIMES...WITH SOME STORMS PRODUCING ONE TO TWO INCHES OF RAIN PER HOUR...AND MOVING REPEATEDLY OVER THE SAME AREAS. THE FLOODING THREAT THIS AFTERNOON WILL PRIMARY REMAIN CONFINED TO THE WESTERN SECTIONS OF EAST TEXAS...MAINLY WEST OF A GILMER TO HENDERSON LINE. HOWEVER...LOCALIZED FLOODING OF LOW LYING...POOR DRAINAGE AREAS WILL BE POSSIBLE ANYWHERE ACROSS THE REMAINDER OF NORTHEAST TEXAS AND NORTH LOUISIANA WHERE THUNDERSTORMS PRODUCE EXCESSIVE HEAVY RAINFALL. RAINFALL AMOUNTS OF ONE TO THREE INCHES WILL BE POSSIBLE ACROSS NORTHEAST TEXAS AND NORTHWEST LOUISIANA THIS AFTERNOON...WITH ISOLATED AMOUNTS NEARING FOUR INCHES POSSIBLE. WHILE THE SHOWERS AND THUNDERSTORMS MAY DIMINISH A BIT LATE THIS AFTERNOON AND EVENING...ADDITIONAL REDEVELOPMENT IS LIKELY TONIGHT OVER ALL OF THE FOUR STATE REGION...AS THIS UPPER LEVEL LOW PRESSURE SYSTEM REMAINS NEARLY STATIONARY OR SLOWLY LIFTS A TAD NORTHEAST TOWARDS NORTHEAST TEXAS. LOCALLY HEAVY RAINFALL IS POSSIBLE WITH THESE STORMS OVERNIGHT...WITH A MORE WIDESPREAD THREAT OF FLASH FLOODING INCREASING AS THE SOILS REMAIN SATURATED. RAINFALL AMOUNTS TONIGHT OF ONE TO THREE INCHES WITH ISOLATED AMOUNTS NEARING FIVE INCHES WILL BE POSSIBLE TONIGHT...WITH THE HEAVIER RAINFALL AXIS CONFINED MAINLY SOUTH OF A CLARKSVILLE TEXAS...TO TEXARKANA AND STAMPS ARKANSAS LINE...INCLUDING NORTHWEST LOUISIANA WEST OF A MINDEN TO NATCHITOCHES LINE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... NUMEROUS SHOWERS AND EMBEDDED THUNDERSTORMS WILL BE IN PROGRESS FRIDAY MORNING ACROSS MUCH OF THE FOUR STATE REGION...WITH THE HEAVIEST RAINFALL AXIS EXPECTED TO BE OVER EASTERN TEXAS... SOUTHCENTRAL ARKANSAS...AND NORTHERN LOUISIANA. RAINFALL AMOUNTS OF ONE TO THREE INCHES ARE EXPECTED OVER THESE AREAS...WITH ISOLATED HIGHER AMOUNTS OF FOUR INCHES POSSIBLE. THIS WILL MAINTAIN THE THREAT FOR SIGNIFICANT FLOODING...ESPECIALLY OVER AREA WHERE RAIN RATES REMAIN EXCESSIVE...AND THUNDERSTORMS MOVE REPEATEDLY OVER THE SAME AREAS. RAINFALL INTENSITIES ARE EXPECTED TO DIMINISH SOME BY LATE MORNING OR EARLY AFTERNOON...THUS REDUCING THE FLOOD THREAT. ADDITIONAL SHOWER AND THUNDERSTORM REDEVELOPMENT IS POSSIBLE FRIDAY NIGHT OVER EAST TEXAS...SOUTHCENTRAL ARKANSAS...AND NORTH LOUISIANA AS THIS UPPER LEVEL DISTURBANCE LINGERS OVER THE REGION...THUS CONTINUING THE POTENTIAL FLOODING THREAT. SCATTERED THUNDERSTORMS WILL REMAIN POSSIBLE ACROSS THE AREA THROUGH WEDNESDAY AS WELL. PLEASE STAY TUNED TO THE LATEST FORECASTS AND STATEMENTS FROM THE NATIONAL WEATHER SERVICE IN SHREVEPORT CONCERNING THIS POTENTIAL FLOOD THREAT. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL WILL LIKELY BE REQUIRED ACROSS EAST TEXAS AND POSSIBLE NORTHWEST LOUISIANA THIS AFTERNOON AND TONIGHT. 15
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
829 PM CDT THU JUL 05 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM FLASH FLOOD ARP 32.23N 95.06W
07/04/2007 SMITH TX NWS EMPLOYEE
6-8 INCHES OF WATER ON HWY 64 EAST AND NORTH OF TOWN.
1100 AM FLASH FLOOD TYLER 32.33N 95.30W
07/05/2007 SMITH TX BROADCAST MEDIA
SEVERAL ROADS CLOSED DUE TO FLASH FLOODING INCLUDING
COUNTY ROADS 2301...474...496 AND 472. A LARGE SINKHOLE
SITS ON COUNTY ROAD 2301 AFTER A CULVERT GAVE WAY.
0350 PM FLASH FLOOD TYLER 32.33N 95.30W
07/04/2007 SMITH TX BROADCAST MEDIA
SECONDARY ROADS CLOSED THROUGHOUT THE COUNTY.
&&
13The Shreveport radar (KSHV), 132 km away, was scanning. The volume nearest the first event began at 06:48 UTC.
16 flash flood. Local standard time, as filed.
Water covering the roadway of county road 213.
Hwy. 84 had to be closed due to high water across the roadway.
Numerous county roads flooded and had to be closed.
Multiple roads flooded and closed throughout the county.
Numerous streets and the intersection of Loop 281 and Hwy. 80 under water. A tree fell on top of a home in town resulting in moderate damage to the home. The prolonged heavy rain and the super saturation of the soil allowed the tree to fall as the weight of the tree was too heavy for the root system to support it.
Reports of three feet of water across Hwy. 110.
High water across Hwy. 451 east of town.
Hwy. 59 was closed in the city of Marshall, Texas due to high water.
Numerous county roads flooded and closed.
Several roads closed due to flooding across the county. A couple had to be rescued from their home in Winona, Texas when Harris Creek near county road 354 came up suddenly. Some of the roads that had to be closed included county roads 262...2122...1156...146...165...2180... 2276...2143...461 and 289. Other closed roads included county roads 2103...1114...1308...490...1143...2195...1145 and 179.
Portions of Hwy. 84 flooded and closed.
Additional roads closed due to runoff accumulating on roadways.
Additional roads being closed as runoff accumulates on roadways across the county.
Additional roads are closed due to high water. Runoff accumulating on roadways.
Media reports of county road 336 closed between the communities of Deberry and Elysian Fields, Texas. Portion of the road had been washed out.
Intersection of county roads 129 and 113 under two to three feet of water.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2007Every state in 2007This day in weather historyWarnings in Texas, July 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 39650, 39643, 39652, 39725, 39648, 39645, 39646, 39647, 39655, 39656, 39657, 39730, 39741, 39745, 39750, 39735.